MELBOURNE – The treatment of cancer-associated thrombosis may be complicated by increased bleeding risk in patients with gastrointestinal cancer, in whom direct oral anticoagulants may not be the ideal first choice, one expert reported at the International Society on Thrombosis and Haemostasis congress.
, medical director of the Thrombosis Program at Vancouver General Hospital and the University of British Columbia, spoke about the challenges and necessity of treating cancer-associated thrombosis, pointing out that about 20% of all cases of venous thromboembolism (VTE) are associated with cancer.
“In those with cancer, thrombosis can also interfere with cancer treatment, increases health care costs, and is extraordinarily burdensome to patients and their families,” she said. “Fortunately the most effective way to reduce this burden is to use anticoagulant therapy for prevention and treatment.”
While direct oral anticoagulants have been shown in several studies to be comparable to warfarin in treating most patients with thrombosis, Dr. Lee said there has been a question of how they compare in safety and efficacy to low-molecular-weight heparin in individuals with cancer.
Data from the Hokusai VTE Cancer, which compared oral edoxaban with subcutaneous dalteparin in patients with cancer, showed that the two treatments were comparable in time to first occurrence of thrombosis. However, the study did show a fourfold higher risk of bleeding with edoxaban, compared with that of dalteparin, among individuals with gastrointestinal cancers, a difference in bleeding rate that was not seen in patients with nongastrointestinal cancers, Dr. Lee said.
Dr. Lee pointed out that this study also showed a higher bleeding risk in patients with other bleeding risk factors, including those with primary or metastatic brain cancer.
“This study also showed that, when patients developed major bleeding, 60%-80% of them required hospitalization or an ICU stay, so major bleeding is a serious complication and certainly will increase the cost of therapy for these patients,” she said.
In the SELECT-D pilot study, which compared rivaroxaban with dalteparin in patients with cancer, there was a higher risk of bleeding for patients with esophageal or gastroesophageal cancers.
Bleeding risk is generally not well addressed in current guidelines on managing hemostasis in patients with malignancies, partly because it is difficult to quantify bleeding in these patients whose hemoglobin levels would be affected by their disease and their chemotherapy, Dr. Lee said in an interview.
“The bleeding events in cancer patients do get more complicated because there’s all this other noise in the background,” she said.
Commenting on her personal approach to treatment, Dr. Lee said she favors starting patients on low-molecular-weight heparin because it gives her time to understand patients, their disease, and their needs.
“A lot of patients arrive, and they can’t really tell me what their cancer is doing, they can’t really tell me what cancer therapy they’re going through,” she says. “And if they’re on a long list of drugs, then I have to talk to my pharmacist about whether there are drug-drug interactions.”
If patients were well managed on low-molecular-weight heparin without any bleeding, then Dr. Lee said she would consider switching them to direct oral anticoagulants.
Cochair of the session, Ingrid Pabinger, MD, from the Medical University of Vienna commented that vitamin K antagonists should not be forgotten because some patients are unable to afford low-molecular-weight heparin.
However Dr. Lee said these were last on the list for her because of the risk of drug-drug interactions, drug-food interactions, and the issues faced by patients experiencing vomiting or diarrhea with their chemotherapy.
Dr. Lee reported research funding, consultancies, and honoraria from the pharmaceutical sector.